Hydroxy interaction ???

Ok, so I am confused and thought I would ask you lovely people if you could help.

I was prescribed hydroxycloroquine (spelling?) 2 1/2 weeks ago. I asked the rheumie nurse if it was ok to take with current meds (amitriptyline, tramadol and lansoprozole) and she said yes fine. I picked up the prescription from hospital pharmacy and the pharmacist advised not to take anti-acids within 4 hours of the hydroxy. I asked if the lansoprozole would be ok and she said yes as it was not an anti-acid.

So I took the hydroxy for a week but made an apointment with doctor as they were giving me a really bad stomach, after advice from here I figured that was due to the brand being quinoic rather than plaquinal (spelling). The gp I saw asked about any meds I was taking with it. I mentioned the lansoprozole. I explained how both the rheumie nurse ans pharmacist said lansoprozole was fine and that it wasnt an anti-acid. My gp was shockdd at this and said of course its an anti-acid! As it happens I was leaving 4 hour gap anyway, just the way it worked out so he changed me to plaquinal which has been easier on the stomach.

I googled lansoprozole and as far as I could see it isn't an anti-acid as all the info I read said dont take them with anti-acids.

So my question is; who is right? The gp or nurse and pharmacist? Is lansoprozole ok to taks with hydroxy? Has anyone else taken the two together?

Thanks in advance xxxx

7 Replies

oldestnewest
  • Lansaprozole (sp?) is a proton pump inhibitor - they reduce the secretion of gastric acid. I'm not a doctor but I'd say your GP was right

  • I'm not medical at all - but I was told to leave a 2 hour gap.

    I take omeprazol (gastro resist) and also have to take gaviscon - but told by hosp Doctor just to leave a 2 hr gap. I take max dose of both - only weigh 8.5stone - but have a lot of acid.

    I had a bad do with Quinorrick - but plaquil much better...

    Hope that might help.

    X

  • I take all that you have,I have never been told to leave 4 hrs between,however you must take the advice you are given.plaq can at the start be difficult but the side affects do go away after 2-3 weeks

    Take your the advice give by nurse and Pharmacist,

    When i take mine the is a Gap of 1/2hour I take Lans 1st.

    could i suggest if only taking Lan at night.perhaps this would help.

  • I've been taking them with the same medication as you I try not to take the lanzaptozal at the same time as taking they hydro, tramadol and amitript and I have found no problems just don't take it with the mess take it a bit later

  • It isn't an antacid, Meg. Basically calcium based medication reduces the efficacy of Plaquenil when taken together. Most over-the-counter antacids contain calcium to absorb the acid, hence the restriction on taking it at the same time. Lansoprozol operates in a different way, doesn't contain calcium, so it can be taken at the same time. It is prescribed particularly to avoid stomach pain due to medication that metabolises in the stomach. I'd go with your rheumie and pharmacist, they deal with lupus sufferers all the time, unlike GPs.

  • I was the same when I was in hospital and they swapped me from PLAQUENIL to the quonic - becauce they are cheaper Terrible stomach cramps, feeling sick. and to top it all my teeth went BROWN - not a good look! I was home and on the Lupus page of facebook before I realised the problem. I phoned my own doctor and told him and said if he did not swap me back the same day I would send him the Bill from the dentist. Swapped. The main problem is the 'cheapo' ones are NOT coated and that caused the tummy problems. I do take them AFTER or with food and have been ok. Good luck

  • Thanks everyone for your answers :-) yeh I thought that they are different to anti-acids purpletop, the gp even said to complain when I go back to the hospital!! Eee makes you worrythough the stuff they tell you!! I always take my lansoprozole on a morning before breakfast then I take 1 hydroxy after lunch and one after tea. The quinoric give me terrible stomach cramps hazel, it was awful. But the plac much better. Though gp wasnt keen at first to swap, he was trying to blame the lansoprozole but as I was leaving a gap he couldnt blame that!! Had to wait for it to be ordered in at the pharmacy but was worth the wait! Thanks again everyone xxxxx